There are fresh concerns over the use of teething mixtures. A brand of teething mixture, in Nigeria, few years ago, led to the death of so many children.
Now, a popular homeopathic teething tablets in the United States (U.S.) has been declared by the Food and Drug Administration (FDA) to contain high amounts of a toxic substance.
According to laboratory analysis by the health regulator, the amounts of belladonna, a toxic substance, sometimes far exceeded the amount claimed on the labels.
Inconsistent levels of belladonna can cause seizures, excessive sleepiness, muscle weakness and skin flushing in children.
In a warning issued on Friday, investigators urged parents to avoid the product to prevent risk to infants and children.
However, despite asking Standard Homeopathic Co to recall its teething tablets from the market, the company refused, the FDA said.
In November, Raritan Pharmaceuticals Inc recalled three belladonna-containing homeopathic products, two of which were marketed by CVS Health Corp.
In 2010, Standard Homeopathic had voluntarily recalled Hyland’s teething tablets from the market to address manufacturing issues.
The warning comes just months after an FDA report in October claimed 10 children had died after using homeopathic teething treatments.
The federal agency was also investigating 400 cases of seizures and other reactions in children.
They warned symptoms can include difficulty in breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, and difficulty urinating.
“Teething can be managed without prescription or over-the-counter remedies,” said Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research.
“We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”
*Adapted from DailyMailUK Online